Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 137, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 26, 2000, 6:30 AM CDT for Mitchell County, Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 26, 2000, 6:30 AM CDT (11:30 UTC)
- Expired
- Aug 26, 2000, 7:15 AM CDT
- In force
- 45 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Mitchell County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 6:35 AM CDT | Hail 1 | Stacyville, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 4:00 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1416 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 261132 SVRLSE IAC131-261215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 630 AM CDT SAT AUG 26 2000 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MITCHELL COUNTY IN NORTH CENTRAL IOWA * UNTIL 715 AM CDT * AT 630 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER STACYVILLE...OR ABOUT 10 MILES NORTH OF OSAGE...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR LITTLE CEDAR AT 645 AM CDT ] SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNI)NG AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. RIECK LAT...LON 4353 9278 4337 9293 4324 9282 4334 9256
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:30 AM CDT, 4 hours earlier.
Area forecast discussion, Aug 26, 2:30 AM CDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 230 AM CDT SAT AUG 26 2000 MAIN CONCERN WILL BE PRECIPITATION CHANCES. WEAK BOUNDARY WAS ACROSS CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN WAS SLOWLY SINKING TO THE SOUTH. WATER VAPOR IMAGERY SHOWS DARKENING AREA CUTTING INTO EAST CENTRAL MINNESOTA. AT 07Z...KARX RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS JUST WORKING INTO WEST CENTRAL WISCONSIN AHEAD OF THE JET. STORM TOP DIVERGENCE OVER 100 MPH IN VELOCITY DATA ON STRONGEST STORMS. OTHER SCATTERED THUNDERSTORM ACTIVITY STRETCHED EAST INTO CENTRAL WISCONSIN. SOUNDINGS INDICATED 1000 TO 2500 J/KG VALUES OF CAPE ACROSS THE FORECAST AREA EARLY THIS MORNING. ETA 00Z RUN FORECASTS JET PUSH TO THE SOUTHEAST EARLY THIS MORNING WITH MOST OF THE ASSOCIATED UPPER LEVEL DIVERGENCE INTO EASTERN WISCONSIN BY 12Z. LOOKING AT Q-VECTOR CONVERGENCE...500-300 MB LAYER HAS BEST FORCING BETWEEN 06Z AND 12Z. IN THE 850-700 MB LAYER...BEST FORCING IS GENERALLY INTO EASTERN WISCONSIN AND NORTHERN ILLINOIS BY 12Z. LOOKING IN OUTER PERIODS...LOW LEVEL FORCING SEEN AT 28/12Z IN THE 850 TO 700 MB LAYER ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. PRECIPITABLE WATER VALUES ARE PUSHED UP CLOSE TO 2.0 INCHES BY 28/12Z AS FLOW RETURNS BEHIND HIGH CENTER. SURFACE PRESSURE GRADIENT VALUES FALL BELOW 5 TONIGHT...AS HIGH RIDGE AXIS SLIDES ACROSS THE AREA. EXPECT SHOWERS AND THUNDERSTORMS TO PUSH TO THE SOUTHEAST THIS MORNING...FOLLOWING THE CURRENT TRENDS. SOME THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS. WITH WINDS DROPPING OFF AND GENERALLY CLEAR SKIES...EXPECT FOG TO DEVELOP OVERNIGHT. ETA/AVN BOTH BRING WEAK TO MODERATE LOW LEVEL FORCING INTO WESTERN SECTIONS BY SUNDAY NIGHT. WILL INTRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS IN WESTERN CUTS...AND ENTIRE AREA ON MONDAY. .LSE...NONE. NELSON
In the hours before
Local storm report, Aug 26, 3:51 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
351 AM CDT SAT AUG 26 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0332 AM ALMA WI 1.00 INCH HAIL
08/26/00 BUFFALO REPORTED BY SPOTTER
NELSONLocal storm report, Aug 26, 4:15 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
415 AM CDT SAT AUG 26 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0358 AM ORONOCO MN 0.75 INCH HAIL
08/26/00 OLMSTED REPORTED BY DISPATCH
0406 AM GENOA MN 0.75 INCH HAIL
08/26/00 OLMSTED REPORTED BY DISPATCH
NELSONLocal storm report, Aug 26, 4:17 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
417 AM CDT SAT AUG 26 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
=
0415 AM 1 N ALTURA MN 0.75 INCH HAIL
08/26/00 WINONA REPORTED BY DISPATCH
NELSONLocal storm report, Aug 26, 4:39 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
439 AM CDT SAT AUG 26 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0438 AM WINONA MN 0.88 INCH HAIL
08/26/00 WINONA REPORTED BY DISPATCH
NELSONLocal storm report, Aug 26, 5:09 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
509 AM CDT SAT AUG 26 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0505 AM 2 NE WHALEN MN 60 MPH TSTM GUST
08/26/00 FILLMORE REPORTED BY LOCAL SPOTTER
NELSONSpecial weather statement, Aug 26, 5:40 AM CDT, 50 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-261700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 540 AM CDT SAT AUG 26 2000 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF THE AREA THROUGH 8 AM... THIS WATCH IS GENERALLY ALONG AND SOUTH OF A ROCHESTER TO BLACK RIVER FALLS LINE...AND ALONG AND WEST OF A BLACK RIVER FALLS TO DUBUQUE IOWA LINE. DEEP MOISTURE...MODERATE MID LEVEL INSTABILITY AND MODERATE WIND SHEAR HAVE COMBINED TO PRODUCE WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA EARLY THIS MORNING. SOME OF THESE STORMS REMAIN CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS ACROSS PARTS OF THE AREA THIS MORNING. THE LOW PRESSURE SYSTEM...COOL FRONT...AND UPPER LEVEL DISTURBANCE RESPONSIBLE FOR TRIGGERING THE STORMS THIS MORNING WILL MOVE EAST AND SOUTH OF THE AREA THIS MORNING. THE THREAT OF THUNDERSTORMS IS GOING TO END ACROSS THE AREA THROUGH THE MORNING AS THESE FEATURES MOVE AWAY. SOME DRIER AND MORE STABLE AIR WILL MOVE IN FOR THIS AFTERNOON THROUGH SUNDAY...WITH THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS EXPECTED TO BE LATER SUNDAY NIGHT INTO MONDAY. EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD MONITOR THE WEATHER SITUATION AND BE PREPARED FOR ACTIVATION THIS MORNING. EVENING. THE MAIN THREAT TIME WILL BE THROUGH 8 AM THIS MORNING. RRS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 5:42 AM CDT | Severe Thunderstorm Warning | ARX | Howard | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.